Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 442, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 9, 2008, 12:24 AM EDT for Grayson County, Wythe County, Virginia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2008, 12:24 AM EDT (04:24 UTC)
- Expired
- Sep 9, 2008, 1:30 AM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Grayson County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1193 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 9:08 PM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, Sep 8, 9:08 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 908 PM EDT MON SEP 8 2008 .SYNOPSIS... WEAK HIGH PRESSURE WILL CONTINUE TO MOVE EAST AND OFFSHORE OVERNIGHT. A COLD FRONT WILL CROSS THE VIRGINIAS TUESDAY...STALLING OVER THE CAROLINAS WEDNESDAY. HIGH PRESSURE WILL WEDGE DOWN THE EAST SIDE OF THE MOUNTAINS WEDNESDAY AND THURSDAY...WHILE THE FRONT STAYS IN THE VICINITY OF THE CAROLINAS. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... DESPITE INCREASING THETA-E AND LINGERING INSTABILITY HAVE SEEN MOST CONVECTION FADE OUT WITH LOSS OF HEATING EARLY THIS EVENING. HOWEVER WITH IMPULSE TO THE SW CURRENTLY PRODUCING ANOTHER ARC OF TSRA...THINK ADDED COVERAGE LIKELY ESPCLY SOUTH/WEST OVERNIGHT WHERE GUIDANCE KEEPS RATHER HIGH CAPES THRU MORNING. WILL ALSO HAVE DEEPENING SW FLOW ALOFT AHEAD OF THE UPSTREAM COLD FRONT SO OPTED TO LOWER POPS EARLY ON AND THEN BOOST CHANCES BACK UP AGAIN TOWARD MIDNIGHT INTO THE OVERNIGHT WHEN CONVERGENCE LOOKS A LITTLE BETTER. OTRW ENOUGH DEBRIS CLOUDS AROUND AND LIKELY MORE LOW CLOUDS WITH FEATURE TO THE SW TO CONTINUE PC TO MOSTLY CLOUDY MOST AREAS. GIVEN CURRENT MOIST DEWPOINTS...WILL BE A MUGGY NIGHT WITH SOME FOG AROUND ESPCLY EAST SO INCLUDED A PATCHY MENTION THERE AND IN THE WESTERN VALLEYS. KEPT LOW TEMPS SIMILAR TO THE LATEST LAV WHICH GIVES MID/UPR 60S ALONG AND EAST OF THE BLUE RIDGE...AND LOWER TO MID 60S IN THE MTNS. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... THE PASSAGE OF THE COLD FRONT STILL LOOKS TO BE TUESDAY EVENING AND INTO THE OVERNIGHT AS THE FRONT STALLS SOME IN THE SRN APPLNS AND THEN FOLDS DOWN THE EAST COAST AS MORE OF A BACK DOOR FRONT. THE SHORT WAVE LIFTS NORTHEAST INTO NEW ENGLAND TUESDAY EVENING WELL NORTH OF THE AREA...BUT WITH DEEP MOISTURE AND DECENT CONVERGENCE AHEAD OF THE FRONT...I HAVE RAISED POPS ACROSS THE CWA TUESDAY AFTERNOON. SHOULD BE WIDESPREAD SHOWERS AND THUNDERSTORMS IN THE MTNS. THERE IS STILL A POTENTIAL FOR STRONG THUNDERSTORMS IF WE CAN GET ENOUGH HEATING. BUFKIT SHOWS ENOUGH SHEAR AND CAPE FOR MULTICELL STORMS...SO WE WILL LIKELY HAVE SEVERAL LINEAR-TYPE MULTICELL CLUSTERS DEVELOP IN THE MTNS AND MOVE EAST. MAIN THREAT APPEARS TO BE WET DOWNBURSTS IN THE STRONGER CELLS. HIGH TEMPS TUESDAY WILL BE HIGHLY DEPENDANT ON CLOUD COVER...SO HAVE STAYED CLOSE TO MOS GUIDANCE WHICH IS REASONABLE. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... THE FRONT SHOULD SLIP SOUTH OF THE CWA BY LATE TUESDAY NIGHT... PUSHED BY COOLER AIR WEDGING IN BEHIND THE FRONT. COOLER AIR IS COURTESY OF A 1026 MB SFC HIGH WHICH IS PROGGED TO MOVE ACROSS THE GREAT LAKES AND INTO NEW ENGLAND. SINCE THE HIGH IS PROGRESSIVE AND THE UPPER FLOW IS WEAK...THE SFC FRONT WILL STALL TO OUR SOUTH...LEAVING US ON THE COOL SIDE OF THE FRONT...BUT NOT DEEP ENOUGH INTO THE HIGH PRESSURE TO CLEAR US OUT...AS THE 8H FRONT STALLS OVERHEAD. THIS WILL SET UP AN OVERRUNNING RAIN WEDNESDAY INTO THURSDAY...WITH HIGHEST CHANCES ACROSS THE SRN CWA...AND BLUE RIDGE. LACK OF SOLAR INSOLATION ALSO MEANS LITTLE OR NO TEMPERATURE RISE...ON WEDNESDAY AS EVIDENCE BY THE MAV MOS...AND WENT CLOSE TO ITS SOLUTION. THE HIGH MOVES OFF THE COAST OF NEW ENGLAND THURSDAY...BUT THE FLOW REMAINS EAST TO SOUTHEAST. SO WILL KEEP CHANCES OF RAIN INTO THURSDAY...ALTHOUGH APPEARS BULK WILL BE FURTHER SOUTH. WILL KEEP THE LOW THREAT OF SHOWERS/THUNDERSTORMS FOR FRI- SUN...AS THE NEXT FRONT ARRIVES OVER THE MID ATLANTIC...AND MEANDERS IN THE MID ATLANTIC THROUGH THE WEEKEND. AS FOR HURRICANE IKE...LATEST TPC TRACK TAKES IT TO THE LA/TX COAST SAT MORNING. THEN IKE IS PICKED UP BY TROUGH AND PUSHED OUR WAY BY NEXT MONDAY. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... RETURN MOISTURE AND AXIS OF HIGH THETA-E CONTINUING TO RESULT IN CONVECTION ACROSS THE FAR WEST THIS EVENING SO WILL INCLUDE VICINITY MENTION AT KBLF FOR A WHILE LONGER. OTRW EXPECT TO KEEP TSRA/SHRA MENTION OUT OF THE REST OF THE TAF SITES WITH LOSS OF HEATING LEADING TO MOSTLY LEFTOVER SCT/BKN STRATO-CU BELOW AC ABOVE. HOWEVER STILL VFR UNTIL AFTER MIDNIGHT WHEN MOIST SOUTH TO SE FLOW MAY HELP GENERATE MVFR FOG AND/OR CIGS ESPCLY RIVER VALLEYS. THE APPROACH OF A COLD FRONT TUESDAY WILL RESULT IN BANDS OF SHRA/TSRA TUESDAY AFTERNOON AND EVENING...WITH THE SHOWERS LIKELY PERSISTING INTO TUESDAY NIGHT AS FRONT SLOWS...AND THEN STALLS OVER THE CAROLINAS. ALL TAF SITES ARE EXPECTED TO SEE MVFR CONDITIONS AT TIMES- MAINLY AFTER 18Z. SOME SITES MAY SEE A TSTM WITH IFR CONDITIONS INTO TUESDAY EVENING. FOR NOW INCLUDING VICINITY OR CB MENTION DURING THE AFTERNOON AT MOST SITES WITH A COUPLE PERIODS OF CONVECTION POSSIBLE. THE FRONT WILL SLOW DOWN AS IT MOVES ACROSS THE REGION AND THEN STALLS ACROSS THE CAROLINAS LATER WEDNESDAY. PROXIMITY OF THE FRONT WILL RESULT IN WIDESPREAD CLOUD COVER WEDNESDAY INTO THURSDAY WITH POTENTIAL FOR IFR/MVFR CIGS AND VSBYS PER OVERRUNNING AND AREAS OF -RA/DZ. ADDITIONAL SHRA WILL BE POSSIBLE FRIDAY INTO SAT AS A WARM FRONT SLIDES BACK NE INTO THE AREA OTRW VFR OUTSIDE OF PRECIP. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/PM/WP NEAR TERM...JH/JJ SHORT TERM...JJ LONG TERM...PM/WP AVIATION...JH/JJ/PM
Hazardous weather outlook, Sep 8, 4:54 AM EDT, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 454 AM EDT MON SEP 8 2008 VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-090900- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 454 AM EDT MON SEP 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-090900- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN- 454 AM EDT MON SEP 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 8, 6:29 PM EDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 629 PM EDT MON SEP 8 2008 VAZ007-009-082315- SMYTH VA-TAZEWELL VA- 629 PM EDT MON SEP 8 2008 ...A STRONG THUNDERSTORM WILL AFFECT SMYTH AND TAZEWELL COUNTIES... AT 628 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SALTVILLE... MOVING NORTHEAST AT 10 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR QUARRY AROUND 645 PM...SALTVILLE AROUND 645 PM...ALLISON GAP AROUND 700 PM AND BROADFORD AROUND 715 PM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY. SK
Special weather statement, Sep 8, 9:50 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 950 PM EDT MON SEP 8 2008 NCZ018-090245- WATAUGA NC- 950 PM EDT MON SEP 8 2008 ...A STRONG THUNDERSTORM WILL CONTINUE TO AFFECT WATAUGA COUNTY... AT 947 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRANDFATHER MOUNTAIN...MOVING NORTHEAST AT 5 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR SEVEN DEVILS AROUND 955 PM...FOSCOE AROUND 1010 PM...BLOWING ROCK AROUND 1020 PM...MOSES CONE MEMORIAL PARK AROUND 1025 PM...LOVILL AROUND 1040 PM AND BOONE AROUND 1045 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. JH
Special weather statement, Sep 8, 10:13 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1013 PM EDT MON SEP 8 2008 NCZ003-004-090315- STOKES NC-SURRY NC- 1013 PM EDT MON SEP 8 2008 ...A STRONG THUNDERSTORM WILL AFFECT SURRY AND STOKES COUNTIES... AT 1008 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LEVEL CROSS...MOVING NORTHEAST AT 10 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR WHITE PLAINS AROUND 1020 PM...ARARAT AROUND 1025 PM...PILOT MOUNTAIN AROUND 1045 PM...WOODVILLE AROUND 1110 PM AND FRANCISCO AROUND 1115 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. JH
Special weather statement, Sep 8, 10:37 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1037 PM EDT MON SEP 8 2008 NCZ018-019-090330- WATAUGA NC-WILKES NC- 1037 PM EDT MON SEP 8 2008 ...STRONG THUNDERSTORMS WILL AFFECT WATAUGA AND WILKES COUNTIES... AT 1034 PM EDT...CLUSTERS OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WERE LOCATED OVER SOUTHEAST WATAUGA COUNTY AND SOUTHWEST WILKES COUNTIES. THESE STORMS WERE DRIFTING NORTHEAST AT 5 TO 10 MPH. VERY HEAVY RAIN OF MORE THAN AN INCH IN THE NEXT HOUR WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH THESE STORMS. THE STRONGER STORMS WILL BE NEAR AHO AROUND 1045 PM...DEEP GAP AROUND 1100 PM...SUMMIT AROUND 1115 PM AND BUCK AROUND 1130 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. JH
Special weather statement, Sep 8, 11:33 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1133 PM EDT MON SEP 8 2008 NCZ001-003-019-020-090430- ASHE NC-SURRY NC-WILKES NC-YADKIN NC- 1133 PM EDT MON SEP 8 2008 ...STRONG THUNDERSTORMS WILL AFFECT ASHE...SURRY...WILKES AND YADKIN COUNTIES... AT 1129 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES SOUTHWEST OF WILBAR TO 5 MILES SOUTH OF ELKIN...MOVING NORTH AT 12 MPH. THESE STORMS WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THESE STORMS WILL BE NEAR SUMMIT AROUND 1145 PM...WILBAR AROUND MIDNIGHT...GLENDALE SPRINGS AROUND 1215 AM AND ABSHERS AROUND 1230 AM. DS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 11:56 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 45 min |
| Sep 9, 12:19 AM EDT | Flash Flood Warning | RNK | Wilkes | 4 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.